Oklahoma, 2017

Flooding in Oklahoma, April 29 to 30, 2017

April 29 to 30, 2017 · NWS TSA · 11 events in 6 counties and zones

A warm front lifted north into eastern Oklahoma from Texas on the 28th. A strong low level jet developed across the region, resulting in the unseasonably moist air that was in place being lifted over the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm front lifted north into eastern Oklahoma from Texas on the 28th. A strong low level jet developed across the region, resulting in the unseasonably moist air that was in place being lifted over the frontal boundary. Widespread thunderstorm activity developed across the area from late on the 28th through the early morning hours of the 30th. Rainfall amounts of 2 to 4 inches were typical across eastern Oklahoma with local areas receiving 6 to 10 inches of rain. This excessive rainfall, on top of what had fallen in the previous ten days, resulted in moderate to major river flooding in the Verdigris River Basin, the Grand-Neosho River Basin, and the Lower Arkansas River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 9:49 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 29, 9:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1049 AM CDT Sat Apr 29 2017

.DISCUSSION...
Quasi-stationary boundary currently extends from southwest
Missouri to near KMKO into south-central Oklahoma. Showers
and thunderstorms producing very heavy rain continue to stream
to the northeast in the vicinity of this boundary this morning.
Additional elevated showers and thunderstorms are occurring across
central Oklahoma as the mid-level low over New Mexico provides
the lift.

Very Heavy rain with the potential for life threatening flooding
is expected this afternoon into the evening as the frontal boundary
slowly moves to the east as the southerly-southwesterly flow aloft
assures abundant moisture. An additional 4 to 6 inches of rain will
be possible with locally highers amounts generally east of highway
69 in Oklahoma. Lesser amounts are expected across northeast Oklahoma,
along and north of Interstate 44.

Severe weather will also be possible this afternoon and
early evening in association with the frontal boundary as it slowly
moves east. Damaging winds, large hail and QLCS tornadoes
will all be possible.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday morning for OKZ049-053>076.

AR...Flash Flood Watch through Sunday morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...10
Hazardous weather outlook, Apr 29, 4:43 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
543 AM CDT Sat Apr 29 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
543 AM CDT Sat Apr 29 2017

...SIGNIFICANT FLOOD AND SEVERE RISK THRU THE WEEKEND...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...East Central and Southeast Oklahoma and West Central Arkansas.
	ONSET...This afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...East Central and Southeast Oklahoma and West Central Oklahoma.

FLASH FLOOD.
	RISK...Significant.
	AREA...Along and southeast of I-44.
	ONSET...This morning.

HEAVY RAIN.
	RISK...Significant.
	AREA...Along and southeast of I-44.
	ONSET...This morning.

	AREA AT GREATEST RISK...Between I-44 and I-40.

DISCUSSION...

Multiple rounds of strong to severe storms are expected across
eastern Oklahoma and northwest Arkansas today and tonight. Large
hail to baseball size and damaging wind gusts to 70 mph are the
main threats. A limited tornado threat exists later today into
the evening down closer to the warm front across east central and
southeast Oklahoma as well as west central Arkansas. What may be
of more significance is the increasing and potentially life-
threatening flood threat as these multiple rounds of storms track
over the same areas.

Storms this morning across northeast Oklahoma and northwest
Arkansas will pose a severe wind and hail risk. Storms may
actually persist off and on thru the day across this region, with
an increasing flash flood risk with time.

Additional storm development is expected this afternoon across
east central and southeast Oklahoma closer to the front with the
activity expected to move into west central Arkansas by early
evening. This activity will have the potential to produce the
greatest severe threat, with very large hail, damaging winds and
isolated tornadoes possible. A flash flood threat will also
increase with time over this area.

The severe threat will decrease tonight as the storms exit the
region to the east. However, the flood threat will likely linger
through the weekend.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation
of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorms will be exiting the region to the east Sunday
morning. Winds will increase as an area of low pressure
intensifies to our north and will become gusty at times.

Another storm system diving into the region from the northwest
will bring thunderstorm potential late Tuesday into Wednesday.

weather.gov/tulsa Contains additional information.

Lacy

In the hours before

Special weather statement, Apr 29, 5:19 AM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
619 AM CDT SAT APR 29 2017

OKZ054-291200-
Osage OK-
619 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
700 AM CDT...

At 619 AM CDT, a strong thunderstorm was located 5 miles northeast of
Fairfax, moving north at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Pawhuska...                       Fairfax...
Shidler...                        Wynona...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Webb City...

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9629 3654 9630 3658 9675 3700 9675
TIME...MOT...LOC 1119Z 202DEG 44KT 3662 9662
Local storm report, Apr 29, 5:31 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
631 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     TSTM WND GST     5 E VINITA              36.64N 95.06W
04/29/2017  M76 MPH          CRAIG              OK   STORM CHASER

            RELAYED BY BROADCAST MEDIA.

&&

JDS
Special weather statement, Apr 29, 5:36 AM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
636 AM CDT SAT APR 29 2017

OKZ054-059-064-291215-
Osage OK-Pawnee OK-Creek OK-
636 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE...CREEK AND
SOUTHEASTERN PAWNEE COUNTIES UNTIL 715 AM CDT...

At 636 AM CDT, strong thunderstorms were located along a line
extending from 2 miles northwest of Maramec to 8 miles south of
Stroud. Movement was northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Bristow...                        Hominy...
Cleveland...                      Mannford...
Drumright...                      Oilton...
Depew...                          Jennings...
Westport...                       Osage...
Slick...                          Hallett...
Blackburn...                      Terlton...
Shamrock...                       Maramec...
Milfay...                         Silver City...

This includes Interstate 44 between mile markers 178 and 203.

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern Oklahoma.

LAT...LON 3654 9632 3616 9627 3616 9630 3608 9630
      3607 9625 3578 9621 3564 9652 3564 9662
      3616 9662 3616 9682 3624 9682 3627 9684
TIME...MOT...LOC 1136Z 216DEG 41KT 3626 9672 3564 9661
Local storm report, Apr 29, 9:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1036 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      PRYOR                   36.31N 95.32W
04/29/2017                   MAYES              OK   EMERGENCY MNGR

            MAJOR STREET FLOODING IN AND AROUND THE CITY OF PRYOR.

&&

JDS
Special weather statement, Apr 29, 9:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1037 AM CDT SAT APR 29 2017

ARZ001-OKZ063-291600-
Benton AR-Delaware OK-
1037 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EASTERN
DELAWARE COUNTIES UNTIL 1100 AM CDT...

At 1036 AM CDT, strong thunderstorms were located along a line
extending from 7 miles northeast of Grove to near Maysville to 3
miles west of West Siloam Springs. Movement was northeast at 30 mph.

Isolated wind gusts of 50 to 55 mph will be possible with these
storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert in case warnings are issued on these storms.

To report severe weather, contact your nearest law
enforcement agency. They will relay your report to the National
Weather Service office in Tulsa.

&&

LAT...LON 3650 9462 3650 9434 3625 9440 3617 9467
      3632 9464 3667 9474 3667 9462
TIME...MOT...LOC 1536Z 218DEG 27KT 3666 9467 3638 9459 3618 9466
Local storm report, Apr 29, 9:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1038 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      ADAIR                   36.44N 95.27W
04/29/2017                   MAYES              OK   EMERGENCY MNGR

            MAJOR STREET FLOODING IN AND AROUND ADAIR.

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Adair

When
April 29, 10:00 AM CST to April 30, 11:59 PM CST
Where
Adair County, Watts to 2.1 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.570

The Illinois River near Watts rose above its flood stage of 13 feet at 11:00 am CDT on April 29th. The river crested at 30.16 feet at 7:00 am CDT on the 30th, resulting in record flooding. Disastrous flooding occurred from the Arkansas border to the Chewey Bridge, with many permanent campgrounds and cabins overtopped. Monetary damage estimates were not available. The river remained in flood through the end of April, then fell below flood stage at 8:30 am CDT on May 1st.

Flood, Adair

When
April 29, 10:45 AM CST to April 30, 11:59 PM CST
Where
Adair County, 1 mi NNW of Chewey to 1.2 mi N of Chewey
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.113, -94.777

The Illinois River near Chewey rose above its flood stage of 12 feet at 11:45 am CDT on April 29th. The river crested at 31.95 feet at 1:30 pm CDT on the 30th, resulting in major/near record flooding (2nd highest crest on record). Disastrous flooding occurred from near Fidler's Bend to near Hanging Rock, with many permanent campgrounds and cabins overtopped, and roads inundated. Monetary damage estimates were not available. The river remained in flood through the end of April, then fell below flood stage at 3:15 pm CDT on May 1st.

Flood, Delaware

When
April 29, 10:45 AM CST to 10:45 PM CST
Where
Delaware County, 1.2 mi W of Flint to 1.6 mi SW of Flint
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.200, -94.722

The Flint Creek near Kansas rose above its flood stage of 11 feet at 11:45 am CDT on April 29th. The river crested at 18.31 feet at 2:00 pm CDT on the 29th, resulting in major flooding (2nd highest crest on record). Devastating flooding occurred from near Fidlers Bend to the Chewey Bridge, and permanent campgrounds and cabins were overtopped. Monetary damage estimates were not available. The river fell below flood stage at 11:45 pm CDT on the 29th.

Flood, Cherokee

When
April 29, 11:30 AM CST to April 30, 11:59 PM CST
Where
Cherokee County, Tahlequah to 4.2 mi WSW of Welling
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 12:30 pm CDT on April 29th. The river crested at 29.35 feet at 10:00 pm CDT on the 30th, resulting in major/near record flooding (2nd highest crest on record). Devastating flooding occurred from near Hanging Rock to the headwaters of Lake Tenkiller, with many permanent campgrounds and cabins overtopped, and roads inundated. Monetary damage estimates were not available. The river remained in flood through the end of April, then fell below flood stage at 9:30 am CDT on May 2nd.

Flood, Ottawa

When
April 29, 3:00 PM CST to April 30, 11:59 PM CST
Where
Ottawa County, 2.7 mi NNE of Lincolnville to 1.4 mi NE of Lincolnville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.966, -94.731

The Spring River near Quapaw rose above its flood stage of 20 feet at 4:00 pm CDT on April 29th. The river remained in flood through the end of April, and crested at 34.57 feet at 2:00 am CDT on May 1st, resulting in major flooding. Agricultural lands and county roads were flooded to a depth of several feet. The river then fell below flood stage at 12:00 am CDT on May 5th.

Flood, Ottawa

When
April 29, 4:00 PM CST to April 30, 11:59 PM CST
Where
Ottawa County, 6.8 mi WNW of North Miami to 3.1 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.958, -94.994

The Neosho River near Commerce rose above its flood stage of 15 feet at 5:00 pm CDT on April 29th. The river remained in flood through the end of April, and crested at 22.12 feet at 4:45 pm CDT on May 3rd, resulting in moderate flooding. Highway 125 was flooded. Agricultural land was inundated, as was Riverview Park. The river then fell below flood stage at 6:15 pm CDT on May 6th.

Flood, Tulsa

When
April 29, 5:45 PM CST to April 30, 11:59 PM CST
Where
Tulsa County, 1.3 mi ENE of Turley to 2.2 mi ENE of Sperry
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.257, -95.948

Bird Creek near Sperry rose above its flood stage of 21 feet at 6:45 pm CDT on April 29th. The river crested at 26.00 feet at 9:30 pm CDT on the 30th, resulting in moderate flooding. The river remained in flood through the remainder of April, falling below flood stage at 10:30 am CDT on May 1st.

Flood, Osage

When
April 29, 7:00 PM CST to April 30, 9:15 AM CST
Where
Osage County, 0.64 mi NE of Avant to 2.71 mi ENE of Avant
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.486, -96.061

Bird Creek near Avant rose above its flood stage of 17 feet at 8:00 pm CDT on April 29th. The river crested at 23.79 feet at 2:30 am CDT on the 30th, resulting in moderate flooding. County roads west of Highway 11 were inundated. The river fell below flood stage at 10:15 am CDT on the 30th.

Flood, Tulsa

When
April 29, 7:30 PM CST to April 30, 11:59 PM CST
Where
Tulsa County, 2 mi NNE of Collinsville to 2.5 mi NNE of Collinsville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.397, -95.816

The Caney River near Collinsville rose above its flood stage of 26 feet at 8:30 pm CDT on April 29th. The river crested at 29.71 feet at 8:30 am CDT on the 30th, resulting in moderate flooding. The river remained in flood through the end of the month, finally falling below flood stage at 2:15 pm CDT on May 2nd.

Flood, Tulsa

When
April 29, 8:45 PM CST to April 30, 11:59 PM CST
Where
Tulsa County, 2.7 mi NW of (Tul)tulsa Intl Arpt to 1.8 mi S of Owasso
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.228, -95.914

Bird Creek near Owasso rose above its flood stage of 18 feet at 9:45 pm CDT on April 29th. The river crested at 20.74 feet at 4:00 am CDT on the 30th, resulting in moderate flooding. The river remained in flood through the remainder of April, falling below flood stage at 3:00 pm CDT on May 1st.

Flood, Cherokee

When
April 30, 12:45 AM CST to 9:15 AM CST
Where
Cherokee County, 0.9 mi NW of Eldon to 1.3 mi SW of Eldon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.939, -94.841

The Baron Fork River near Eldon rose above its flood stage of 18 feet at 1:45 am CDT on April 30th. The river crested at 25.10 feet at 4:30 am CDT on the 30th, resulting in major flooding. Campgrounds and cabins were severely flooded. Monetary damage estimates were not available. The river fell below flood stage at 10:15 am CDT on the 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696387, 696392, 696402, 696396, 696383, 696380, 696374, 696373, 696370, 696377, 696405.